Ohio, 2019

Flooding in Ohio, February 6 to 10, 2019

February 6 to 10, 2019 · NWS RLX · 10 events in 6 counties and zones

Several waves of low pressure at the surface moved up the Ohio River Valley on the 6th and 7th. Rainfall amounts across Southeast Ohio through the period were 2 to 3 inches, with some localized amounts over 3 inches.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
1
Injuries
0
Property damage
$47,000
Crop damage
None recorded
Events
10

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RLX wrote it up.

Several waves of low pressure at the surface moved up the Ohio River Valley on the 6th and 7th. Rainfall amounts across Southeast Ohio through the period were 2 to 3 inches, with some localized amounts over 3 inches. This led to fairly widespread, but generally minor flooding on the 6th and 7th. As the water worked through the rivers, some river flooding also occurred from the 8th through the 10th, including the Hocking River, Muskingum River, and Ohio River.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, WV wrote its last area forecast discussion before the first event at Feb 6, 10:40 AM EST, 4 minutes earlier.

Area forecast discussion, Feb 6, 10:40 AM EST, 4 minutes before
AREA FORECAST DISCUSSION
National Weather Service Charleston WV
1040 AM EST Wed Feb 6 2019

.SYNOPSIS...
Periods of rain today and tonight as the next weather system
impacts the area. Strong cold front Thursday night.

&&

.NEAR TERM /THROUGH TONIGHT/...
As of 1035 AM Wednesday...

Updated grids to reflect new 12Z model run solutions through
tonight. Moderate to occasionally heavy rain will continue
across southeast OH thru early afternoon along a very tight low
level theta e boundary with some convective elements in place.
After which, models agree on pushing the axis southeast with a
bit of a progressive nature to it. This continues this evening
with the boundary draped across far southern zones. This would
allow for a much needed lull across southeast OH, northeast KY,
and northern/western half of WV. This sharp low level theta e
boundary along with some weak instability aloft keeps some
thunder mention as it moves through the area with some beefy
rainfall rates for this time of year.

Rainfall amounts thus far along the OH river and across
southeast OH are generally in the .75 to 1 inches range. Some
areas in Jackson and Vinton counties are nearing 1.5 inches of
rain. Flood warnings are now out for much of Southeast OH.

As of 231 AM Wednesday...

Nearly all 00z guidance came in with noticeably lower forecast
rainfall amounts than previous runs. However, nearly all areas
will still see rain today/tonight.

As of writing, a quasi-warm front was pushing northward across
the northern edge of the CWA, and was hung up in the vicinity of
the Tygart Valley. This  effective boundary should continue to
slowly shift N/NE of the region through the day today, with
unseasonably mild/moist air continuously filtering into our
area. In addition, a sfc low is prog to shift from the Lower
Ohio River Valley east/northeastward along/near the Ohio River
today which will aid in a more significant increase of moisture
advection across our area. Combination of the approaching sfc
low and moisture influx, along with numerous minor H5 vort maxes
advecting across the region, will result in periods of rain
today. Some uncertainty exists regarding the ultimate track of
the aforementioned weak sfc low as some guidance keeps the low's
track across Ohio, while other guidance tracks it more due
eastward from southern Ohio into West Virginia. Where the low
tracks will affect the placement of the strongest forcing and
associated heavier precip. Given the overall trend farther south
of the synoptic setup (as compared to previous model runs), I
have shifted the higher POPs farther south today. This results
in the best chances of precip during the daytime hours of today
being from the morning through early afternoon for SE OH and
NW/N West Virginia, with the peak in rain chances for NE KY,
much of the rest of WV, and SW VA being from roughly mid morning
through much of the afternoon (with a gradual shift southward
during the afternoon). Have a mention of thunder being possible
for much of the area today as an increase in forcing and MUCAPE
prog to be 200-300 j/kg (per the HREF) should lead to at least a
few lightning strikes at times.

Sfc wave exits the region tonight with an overall decrease in
precip coverage expected (could still have some scattered light
stuff around). WAA restrengthens late in the night ahead of a
stronger storm system that is expected for the Short Term
period.

Temps today will be dependent upon how much precip occurs as
heavier precip will likely limit maximum diurnal warming
potential. Min temps tonight will likely occur during the late
evening before aforementioned strengthening WAA aids in a slow
rise in temps.

Have maintained inherited Flood Watch with no changes made to
the area or start time with this forecast package. Despite the
somewhat lower rainfall amounts expected today/tonight,
uncertainty in final placement of synoptic features warrants
maintaining the watch at this time as high water impacts still
remain a good possibility.

&&

.SHORT TERM /THURSDAY THROUGH SATURDAY/...
As of 340 AM Wednesday...

Early Thursday, a remnant surface front will be positioned across
the southern edge of the CWA, along the WV/VA border with light
shower activity. Further West, a large, elongated trough exits the
Rockies on the heels of a 150+ kt leading upper level jet over
the Plains. This spurs strong cyclogenesis of a low pressure
system over the upper Mississippi Valley into the Great Lakes;
its warm front initially impacts our local area Thursday with
the cold front sweeping past early Friday.

Initial warm frontal forcing arrives in the Ohio Valley at the
start of the period Thursday morning with showers likely. Warm,
moist advection continues through the day with PWAT of 1.5+"
likely to develop. Skies are likely to break across SE and
interior WV with temperatures likely to reach into the mid-70's,
or perhaps more, depending on cloud coverage. Cooler highs in
the 60's to near 70 are likely with widespread clouds and rain
in the Ohio Valley. Convective temperatures look to be in the
75-78 F area in the warm sector, so best chances of organized
convection exists in the Tristate area with lesser, non-zero
chances elsewhere. Main convective threat, should storms occur,
would be damaging winds given strong LL shear and flash flooding
given high moisture availability.

The preferred corridor for heavy rain and high QPF amounts remains
at the nose of an intense 60-70+ kt mid-level jet, where
moisture convergence and frontogenetic forcing will be
maximized, near the core of the wave. Strong southerly flow
pushes this corridor northwest of the area for the most part
during Thursday, across central Ohio. Thus, our SE Ohio zones
will likely observe a tight rainfall gradient Thursday, with
minor amounts near the Ohio River and potentially hazardous
amounts further northwest. More widespread rain and strong,
gusty winds arrive Thursday evening into early Friday as main
wave and stronger low-level winds arrive. Over 1" of rain is likely
between 12Z Thursday and 12Z Friday in the Ohio Valley,
especially the further North and West one looks.

Models, both long- and medium-range, have well converged on the
timing of system exodus, with the powerful cold front arriving
at the Ohio River around midnight and exiting the eastern
mountains by dawn Friday. Moisture quickly wanes in the wake of
the front, so not currently forecasting the usual lingering
showers on the back side of the front, though gusty winds 15-25
kts (lowlands) and 30-40 kts (mountains) will remain through
Friday. Strong cold FROPA also produces a non- diurnal
temperature trend Friday with falling temperatures continuing
through Saturday morning. Very high pressure builds in the wake
of the system as Saturday temperatures start in the teens to
near 20 and warm into the 20's to 30s' under mostly clear skies.

&&

.LONG TERM /SATURDAY NIGHT THROUGH TUESDAY/...
As of 350 AM Wednesday...

Strong high pressure at the surface will keep the area clear and
dry to start the long term. As it shifts across the Ohio Valley
heading into Sunday, warm return flow brings temperatures up in
ernest, with high temperatures in the 30's and 40's. A disturbance
crosses later Sunday with rain showers. Long-range models do show
the surface feature slowing across the Ohio/TN valleys Monday,
only to return Tuesday as a warm frontal wave with more showers
activity. Models disagree with how far this warm front
progresses, so split guidance with temperatures at the tail end
of the forecast.

&&

.AVIATION /16Z WEDNESDAY THROUGH SUNDAY/...
As of 616 AM Wednesday...

Messy aviation weather today.

Variety of flight rules expected through the valid TAF period as
several rounds of SHRA will impact nearly every aerodrome at
some point. VFR likely to prevail this morning across KBKW and
KCRW, with remaining aerodromes experiencing significant
fluctuations between LIFR to MVFR/VFR conditions due to precip
moving through the area. Core of heaviest precip likely to
impact KHTS/KPKB this morning with heavier precip shifting S/E
late morning/afternoon across KCRW/KCKB/KEKN and KBKW late in
the afternoon. Occasional lightning strikes will accompany
precip today, but true "summer like" thunderstorms are not
expected with maximum tops currently expected to remain below
approx 30kft.

Low CIGs should prevail overnight with a lull in precip, with
poor VSBYs possible.

FORECAST CONFIDENCE AND ALTERNATE SCENARIOS THROUGH 18Z THURSDAY...

FORECAST CONFIDENCE: Low.

ALTERNATE SCENARIOS: CIGs and VSBYs will bounce around quite a
bit today. Timing and placement of precip will likely have
significant impact on CIGs and VSBYs throughout the TAF period.

EXPERIMENTAL TABLE OF FLIGHT CATEGORY OBJECTIVELY SHOWS CONSISTENCY
OF WFO FORECAST TO AVAILABLE MODEL INFORMATION:
H = HIGH:   TAF CONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.
M = MEDIUM: TAF HAS VARYING LEVEL OF CONSISTENCY WITH MODELS.
L = LOW:    TAF INCONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.

UTC 1HRLY       15   16   17   18   19   20   21   22   23   00   01   02
EST 1HRLY       10   11   12   13   14   15   16   17   18   19   20   21
CRW CONSISTENCY  H    H    M    H    H    H    H    M    M    M    M    H
HTS CONSISTENCY  H    L    H    M    M    M    H    H    H    H    M    M
BKW CONSISTENCY  H    H    H    H    H    H    M    M    M    H    H    H
EKN CONSISTENCY  L    L    L    L    H    H    H    H    H    L    H    H
PKB CONSISTENCY  L    L    H    H    H    H    H    H    L    L    L    H
CKB CONSISTENCY  L    L    H    H    L    H    H    H    H    H    H    H

AFTER 18Z THURSDAY...
Periods of IFR in periods of rain Thursday night.

&&

.RLX WATCHES/WARNINGS/ADVISORIES...
WV...Flood Watch through Thursday afternoon for WVZ005>011-013>020-
     024>026-029.
OH...Flood Watch through Thursday afternoon for OHZ066-067-075-076-
     083>087.
KY...Flood Watch through Thursday afternoon for KYZ101>103-105.
VA...None.

&&

SYNOPSIS...RH/MC
NEAR TERM...RH/30
SHORT TERM...MC
LONG TERM...MC
AVIATION...RH
Hazardous weather outlook, Feb 6, 4:14 AM EST, 6 hours 30 minutes before
Hazardous Weather Outlook
National Weather Service Charleston WV
414 AM EST Wed Feb 6 2019

KYZ101>103-105-OHZ066-067-075-076-083>087-WVZ005>011-013>020-024>026-
029-070915-
Greenup-Carter-Boyd-Lawrence KY-Perry-Morgan-Athens-Washington-
Jackson OH-Vinton-Meigs-Gallia-Lawrence OH-Wayne-Cabell-Mason-
Jackson WV-Wood-Pleasants-Tyler-Lincoln-Putnam-Kanawha-Roane-Wirt-
Calhoun-Ritchie-Doddridge-Mingo-Logan-Boone-Gilmer-
414 AM EST Wed Feb 6 2019

...FLOOD WATCH IN EFFECT FROM NOON EST TODAY THROUGH THURSDAY
AFTERNOON...

This Hazardous Weather Outlook is for northeast Kentucky, southeast
Ohio, and portions of central West Virginia, northern West
Virginia, southern West Virginia and western West Virginia.

.DAY ONE...Today and Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flood Watch.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flood Watch.

Flood Watch.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions by calling the toll-free spotter hotline, or by other
methods detailed at www.weather.gov/rlx/reports.

VAZ003-004-WVZ027-028-030>034-039-040-515>526-070915-
Dickenson-Buchanan-Clay-Braxton-Lewis-Harrison-Taylor-McDowell-
Wyoming-Upshur-Barbour-Northwest Raleigh-Southeast Raleigh-
Northwest Fayette-Southeast Fayette-Northwest Nicholas-
Southeast Nicholas-Northwest Webster-Southeast Webster-
Northwest Pocahontas-Southeast Pocahontas-Northwest Randolph-
Southeast Randolph-
414 AM EST Wed Feb 6 2019

This Hazardous Weather Outlook is for southwest Virginia, and
portions of central West Virginia, northeast West Virginia,
northern West Virginia, southeast West Virginia and southern West
Virginia.

.DAY ONE...Today and Tonight.

Periods of moderate rainfall are expected to occur primarily this
afternoon and tonight. Isolated flooding impacts may occur.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Periods of moderate rainfall are expected to occur again on Thursday
and especially Thursday night. Isolated flooding impacts may occur.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions by calling the toll-free spotter hotline, or by other
methods detailed at www.weather.gov/rlx/reports.

In the hours before

Special weather statement, Feb 6, 8:22 AM EST, 2 hours 22 minutes before
Special Weather Statement
National Weather Service Charleston WV
822 AM EST WED FEB 6 2019

OHZ067-076-WVZ009>011-017>020-029>031-061415-
Washington-Morgan-Calhoun-Doddridge-Harrison-Ritchie-Wirt-Wood-Lewis-
Gilmer-Pleasants-Tyler-
822 AM EST WED FEB 6 2019

...AN AREA OF SHOWERS WILL AFFECT WASHINGTON...SOUTHEASTERN
MORGAN... PLEASANTS...NORTHWESTERN
CALHOUN...RITCHIE...DODDRIDGE...NORTHWESTERN GILMER...NORTHWESTERN
LEWIS...WIRT...TYLER...WOOD AND WESTERN HARRISON COUNTIES...

At 820 AM EST, an area of showers was located near Mineralwells, or
near Parkersburg, moving northeast at 50 mph.

Locations impacted include...
Parkersburg, Clarksburg, Marietta, Belpre, Harrisville, St. Marys,
Beverly, Elizabeth, Middlebourne, Vienna, Williamstown, Paden City,
Salem, Sistersville, Pennsboro, Belmont, West Union, Mineralwells,
North Bend State Park and Lubeck.

This includes the following highways...
 Interstate 77 in West Virginia between mile markers 162 and 186.
 Interstate 77 in Ohio between mile markers 1 and 17.
 Route 50 in West Virginia between mile markers 1 and 76.

Torrential rainfall is also occurring with these showers, and may
cause localized flooding. Do not drive your vehicle through flooded
roadways.

A Flash Flood Watch remains in effect. Heavy downpours could cause
rapid rises in water. If rising water is observed, move to higher
ground. Do not drive into areas covered by water.

Do not drive your vehicle into areas where the water covers the
roadway. The water depth may be too great to allow your car to cross
safely. Move to higher ground.

LAT...LON 3959 8135 3961 8127 3958 8125 3957 8104
      3954 8104 3961 8095 3958 8089 3960 8085
      3947 8071 3943 8054 3946 8050 3920 8033
      3891 8140 3893 8147 3953 8179 3961 8159
      3959 8159 3958 8148 3965 8147
TIME...MOT...LOC 1320Z 240DEG 49KT 3919 8158

21
Special weather statement, Feb 6, 8:33 AM EST, 2 hours 11 minutes before
Special Weather Statement
National Weather Service Charleston WV
833 AM EST WED FEB 6 2019

OHZ066-067-075-076-083>085-WVZ009-061430-
Washington-Jackson-Athens-Meigs-Morgan-Perry-Vinton-Wood-
833 AM EST WED FEB 6 2019

...AN AREA OF STRONG STORMS WILL AFFECT NORTHERN MEIGS...
PERRY...WESTERN WASHINGTON...NORTHERN JACKSON...MORGAN...ATHENS...
VINTON AND WEST CENTRAL WOOD COUNTIES...

At 832 AM EST, strong storms were clustered 10 miles east of
Chillicothe, moving northeast at 50 mph.

Locations impacted include...
Athens, Wellston, Nelsonville, New Lexington, Glouster,
McConnelsville, Mcarthur, Somerset, Albany, Shawnee, Coolville,
Chesterhill, Perry State Forest, Lake Hope State Park, Washington,
Thornport, Harbor Hills, Crooksville, Chauncey and Thornville.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

A Flash Flood Watch remains in effect. Heavy downpours could cause
rapid rises in water. If rising water is observed, move to higher
ground. Do not drive into areas covered by water.

Do not drive your vehicle into areas where the water covers the
roadway. The water depth may be too great to allow your car to cross
safely. Move to higher ground.

LAT...LON 3991 8217 3982 8217 3977 8208 3976 8165
      3967 8164 3964 8147 3964 8158 3952 8179
      3919 8164 3909 8279 3937 8275 3939 8229
      3947 8228 3947 8217 3956 8216 3960 8238
      3974 8236 3983 8240 3984 8247 3993 8246
TIME...MOT...LOC 1332Z 240DEG 48KT 3932 8279

21
Special weather statement, Feb 6, 9:45 AM EST, 59 minutes before
Special Weather Statement
National Weather Service Charleston WV
945 AM EST WED FEB 6 2019

OHZ066-067-075-076-083>086-WVZ007>011-017-019-061600-
Jackson-Morgan-Perry-Vinton-Washington-Athens-Meigs-Gallia-Wirt-Wood-
Jackson-Ritchie-Mason-Pleasants-Tyler-
945 AM EST WED FEB 6 2019

...AN AREA OF STRONG STORMS WILL AFFECT MEIGS...WASHINGTON...
MORGAN...PERRY...NORTHEASTERN GALLIA...JACKSON...ATHENS...VINTON...
CENTRAL WIRT...NORTHEASTERN JACKSON...WOOD...PLEASANTS...RITCHIE...
NORTH CENTRAL MASON AND WESTERN TYLER COUNTIES...

At 941 AM EST, strong storms were clustered 9 miles west of Jackson,
moving east at 55 mph.

Locations impacted include...
Parkersburg, Athens, Marietta, Belpre, Jackson, Wellston,
Nelsonville, New Lexington, Harrisville, St. Marys, Pomeroy,
Glouster, McConnelsville, Mcarthur, Oak Hill, Somerset, Beverly,
Albany, Elizabeth and Racine.

This includes the following highways...
 Interstate 77 in West Virginia between mile markers 152 and 186.
 Interstate 77 in Ohio between mile markers 1 and 16.
 Route 50 in West Virginia between mile markers 1 and 42.

Up to an inch  plus of rain has fallen over some areas and minor
flooding of low lying and poor drainage areas is possible.

Torrential rainfall is also occurring with these storms, and may
cause localized flooding. Do not drive your vehicle through flooded
roadways.

A Flash Flood Watch remains in effect. Heavy downpours could cause
rapid rises in water. If rising water is observed, move to higher
ground. Do not drive into areas covered by water.

LAT...LON 3991 8217 3982 8217 3977 8207 3975 8164
      3959 8159 3958 8148 3965 8146 3954 8104
      3959 8096 3909 8096 3885 8269 3895 8281
      3937 8275 3939 8229 3947 8228 3947 8217
      3956 8216 3960 8238 3974 8236 3993 8246
TIME...MOT...LOC 1441Z 248DEG 50KT 3904 8280

21

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

10 flood. Local standard time, as filed.

Flood, Vinton

When
February 6, 10:44 AM EST to February 10, 5:20 AM EST
Where
Vinton County, 0.98 mi SSE of Hue to 1.78 mi SE of Hope
Cause
Heavy Rain
Property damage
$2,000
Reported by
Department of Highways
Coordinates
39.367, -82.515

Many roads were closed across the county due to flooding. This included State Route 278 near Prattsville along Wheelabout Creek, State Route 93 along Wolf Run near Dundas and Route 50 near Allensville also near and McArthur.

Raccoon Creek flooded near Bolins Mills. The stream gage showed the creek rose above its 14 foot bankfull level very early on the 7th, and crested at nearly 16 feet late afternoon on the 8th. It returned to its banks by sunrise on the 10th. This flooded a section of Route 50 near Bolins Mills.

Flood, Meigs

When
February 6, 10:48 AM EST to February 7, 9:00 AM EST
Where
Meigs County, 1.68 mi NW of Mt Blanco to 2.68 mi NE of Flora
Cause
Heavy Rain
Deaths
1 direct, 0 indirect
Property damage
$15,000
Reported by
Department of Highways
Coordinates
39.197, -82.292

Multiple roads were closed due to high water across central and western Meigs County. This included State Route 681 along the West Branch of the Shade River and State Route 124 along Thomas Fork. Leading Creek also flooded, closing parts of Leading Creek Road and State Route 124. A 54 year old man drowned in the flood waters along Leading Creek around 6 PM on the 6th. The man drove his car into the high water and became stranded. He abandoned the car and tried to make it to dry land but was swept away by the water.

Flood, Athens

When
February 6, 10:51 AM EST to February 9, 11:12 AM EST
Where
Athens County, 1.92 mi WSW of Athens Ohio Univ Arp to 2.98 mi SSE of Mineral
Cause
Heavy Rain
Property damage
$2,000
Reported by
Department of Highways
Coordinates
39.208, -82.263

Several roads were closed due to high water. This included State Route 56 near Hewett Fork, State Route 144 near where Jordan Run meets the Hocking River, and County Route 19 near Albany where over a foot of water was flowing over the road due to flooding on Margaret Creek. State Route 681 was also flooded.

Monday Creek flooded near Doanville. The stream gage at Doanville showed the creek rose above its 16 foot bankfull level early on the 8th, and crested at 17 feet that evening. It returned to its banks around sunrise on the 9th.

Flood, Jackson

When
February 6, 1:25 PM EST to 4:25 PM EST
Where
Jackson County, 0.69 mi N of Jackson to 0.15 mi ENE of Jackson
Cause
Heavy Rain
Property damage
$2,000
Reported by
Department of Highways
Coordinates
39.060, -82.630

Several of the low spots along State Route 788 between Jackson and Wellston flooded, closing that stretch of highway.

Flood, Washington

When
February 6, 1:47 PM EST to February 9, 5:51 AM EST
Where
Washington County, 0.56 mi N of Macksburg to 1.15 mi ENE of Macksburg
Cause
Heavy Rain
Property damage
$2,000
Reported by
River/Stream Gage
Coordinates
39.638, -81.471

Duck Creek and the Little Muskingum River flooded in eastern Washington County.

Near Macksburg, the gage on the West Fork of Duck Creek showed the creek rose above its 13 foot bankfull level just after noon on the 16th. The creek crested just over 14 feet just after midnight on the 7th and returned to its banks shortly after noon. But, as additional rain fell, the creek rose back above bankfull that evening, cresting right at moderate flood level of 15 feet early on the 8th, and remaining in flood until the pre-dawn hours of the 9th. This flooded a section of Broad Street, as well as other low lying areas and campgrounds along the creek.

Near Whipple, the gage on Duck Creek showed it rising out of its banks the afternoon of the 6th. The creek crested 1.5 feet above its 12 foot bankfull level that night and returned to its banks late afternoon on the 7th. Like at Macksburg, additional rain caused the creek near Whipple to rise again, topping bankfull level mid evening on the 7th. This time the creek crested at 16.7 feet, just above moderate flood stage. This floods multiple state and county routes along the creek. The creek returned to its banks just before sunrise on the 9th.

The Little Muskingum River near Bloomfield also flooded. The river gage showed the river rose out of its banks on the evening of the 6th. It crested at 6 feet above its 16 foot bankfull level just after midnight, and returned to its banks around noon on the 7th. Additional rain cause the river to flood again late that evening. This time it crested at nearly 24 feet just before noon on the 8th, before returning to its banks by midnight that night. This flooding closed Route 26 near its intersection with Route 260.

Flood, Washington

When
February 6, 7:55 PM EST to February 8, 10:02 PM EST
Where
Washington County, 0.38 mi W of Beckett to 2.07 mi N of Lowell
Cause
Heavy Rain
Property damage
$8,000
Reported by
River/Stream Gage
Coordinates
39.580, -81.707

The Muskingum River flooded near Beverly, closing several roads, including Route 60. Several homes and camps also sustained minor flooding.

The river gage at Beverly showed the river rose above its 29 foot flood stage late on the 6th, and crested at nearly 30 feet that night before returning to its banks around sunrise. Additional rain was falling at that time and the river came out if its banks again that evening, cresting just over 33 feet before sunrise on the 8th. The river returned to its banks late that evening.

Flood, Washington

When
February 7, 12:30 AM EST to February 9, 2:57 AM EST
Where
Washington County, 16.75 mi SW of Fillmore to 14.53 mi SW of Fillmore
Cause
Heavy Rain
Reported by
River/Stream Gage
Coordinates
39.114, -81.950

The Shade River flooded near Chester. This closed a section of Oak Hill Road and the Sugar Run Creek Bridge.

The river gage near Chester showed the river rose above its 17 foot bankfull level just before midnight on the 6th. It crested near 22.6 feet mid afternoon on the 7th and returned to its banks early on the 9th.

Flood, Morgan

When
February 7, 9:50 PM EST to February 8, 9:30 AM EST
Where
Morgan County, 1.99 mi W of Durant to 3.01 mi NE of Todds
Cause
Heavy Rain
Property damage
$10,000
Reported by
State Official
Coordinates
39.747, -81.957

The Muskingum River flooded near McConnelsville, causing high water along Routes 60 and 669. The neighborhood along Cottonwood Drive also experienced some minor flooding.

The river gage on the Muskingum at McConnelsville showed the river rose above its 11 foot flood stage late on the 7th. It crested at 11.5 feet just after midnight on the 8th, and returned to its banks mid morning.

Flood, Athens

When
February 7, 10:04 PM EST to February 9, 8:42 PM EST
Where
Athens County, 2.34 mi S of Floodwood to 1.51 mi SSE of Grosvenor
Cause
Heavy Rain
Property damage
$4,000
Reported by
River/Stream Gage
Coordinates
39.386, -82.180

The Hocking River flooded near Athens. The river gage at Athens showed the river rose above its 20 foot flood stage late on the 7th. It crested just over 22 feet early on the 9th and returned to its banks late that evening. This caused flooding along State Street and the Blue Line bike path in Athens. Route 33 south of Nelsonville was beginning to flood near the roundabout.

Flood, Meigs

When
February 8, 1:00 PM EST to February 10, 12:00 PM EST
Where
Meigs County, 1.06 mi ENE of Pinegrove to 1.85 mi NNW of Eden
Cause
Heavy Rain
Property damage
$2,000
Reported by
River/Stream Gage
Coordinates
39.178, -81.813

The Ohio River flooded near the Belleville Lock. This closed multiple sections of Route 124 along the river.

The river gage at Belleville showed the river rose above its 35 foot flood stage just after noon on the 8th. It had a long duration crest around 36.5 feet from the morning of the 9th into the morning of the 10th. The river returned to its banks later that morning.

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Flood, Meigs2019-02-0654MaleVehicle/Towed TrailerDirect

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Ohio in 2019Every state in 2019This day in weather historyWarnings in Ohio, February 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 797134, 797147, 797128, 797139, 797144, 797145, 797176, 797141, 797132, 797146.